Donate Now
  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » EXPERT ADVICE » Ask Scarleteen » is this "spotting" my period??

 - UBBFriend: Email this page to someone!    
Author Topic: is this "spotting" my period??
justpeachy
Activist
Member # 26195

Icon 1 posted      Profile for justpeachy     Send New Private Message       Edit/Delete Post 
Hellooo Scarleteen!

I have a little dilemma on my hands.. and I don't know what to think! Here's the Sitch..

I last got my period April 25, and it was normal and everything. I then had finals at college during the next week and a half after my period. I went home for the summer on May 5th...

My period is usually pretty regular. I had a thyroid condition and was on medication for it.. but my doctor took me off of it this past November because I was doing better. When I came home this month, I went to the doctors to get blood tests, and they said my thyroid was getting out of wack again.. so they put me back on my medication.

Now, I expected to get my period between May 26th and 29th. So, on Wednesday May 27th I got some dark brown discharge, and I figured it was the start of my period. I put a tampon in and proceeded to go about my night.. by the time I went to go to bed, I went to change my tampon, and there was just a little bit of brown on parts of the tampon...

I thought "oh this is weird.." and I figured that I'd go to bed and wake up with my period being full on. But that wasn't the case!!

I've had just a little bit of brown discharge every day since Wednesday.. so it's going on 6 days tomorrow! I don't know what's up!!

I'm not on the pill, and I haven't had sex... so I don't know what is going on. Is it possible that this IS my period, but it's just really light this month??? This has never happened before, and I'm really kinda freaked out! Also would going back on my thyroid pill possibly have an affect on my period? Because I know when I first went on my thyroid pill (over a year ago) that on of my symptoms was that I didn't have my period almost 4 months.. and they had to induce it with progesterone & then start me on thyroid medication which brought my period back to normal since everything was out of wack.

Thanks for the help! You guys are awesome.

Posts: 61 | From: right here : ) | Registered: Nov 2005  |  IP: Logged | Report this post to a Moderator
LilBlueSmurf
Scarleteen Volunteer
Member # 1207

Icon 1 posted      Profile for LilBlueSmurf     Send New Private Message       Edit/Delete Post 
Hi there,

I'm kind of surprised they took you off your thyroid meds. Like diabetes (another endocrine/homrone condition), you don't generally get over it. Close monitoring and/or medication is likely to be a part of your life for a long time now. Not to be depressing, but that is reality for those of us with thyroid conditions!

Now onto your question [Wink]

What you're having now would be considered spotting. Spotting can be a normal part of a period (usually at the beginning and/or end) or you can have it in between periods. Because it is around the time that you would expect to have a period, i imagine this will either be in place of your period, or you will have a full period eventually.

You didn't specify whether you are hypo or hyperthyroid, but either way can affect your menstrual cycles. It is likely that changes in your thyroid level (due to medication) is causing your period to be a bit weird this cycle. That's okay. Watch it closely ... Keep a good record of when it started, when it stops, and when/if it happens again.

When are you getting your thyroid levels checked again? That would be a good time to discuss your concerns w/ your doctor.

More info about thyroid disease;
http://thyroid.about.com/cs/basics_starthere/a/symptoms.htm

This article is long but has a good explaination of 'dysfunctional uterine bleeding' (eg, spotting) and it's causes;
http://www.clevelandclinicmeded.com/medicalpubs/diseasemanagement/womens-health/menstrual-dysfunction/

Hope this helps [Smile]

--------------------
Nursing is a work of heart!
~ unknown

Posts: 7168 | From: Ontario | Registered: Sep 2000  |  IP: Logged | Report this post to a Moderator
justpeachy
Activist
Member # 26195

Icon 1 posted      Profile for justpeachy     Send New Private Message       Edit/Delete Post 
Thank you for the quick response!

I am hyperthyroid.. and I was/am on a half a pill of methimazole (aka tapizole) the whole pill that I was originally on made me break out in a rash! My doctor took me off of it because it was originally thyroiditis; an inflammation of my thyroid.. but then it changed haha. I don't know, it's weird.. but I was originally put on my medication in January of 2007 and my Doc took me off of it this past November because my levels were normal. So he wanted to see how I was off of it. I was fine until this March where he said my levels were getting crazy again.. so he wanted to retake my blood when I got home from school this month- And I ended up back on my medication.

I'm assuming this is why my period is so weird this time (and hoping!) but I have everything marked on my calendar [Smile]

Posts: 61 | From: right here : ) | Registered: Nov 2005  |  IP: Logged | Report this post to a Moderator
   

   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3

Google
Search Scarleteen